Acute liver failure due to iron overdose in an adult

Sumanth Reddy Daram, Paul H. Hayashi

Research output: Contribution to journalArticle

15 Citations (Scopus)

Abstract

The vast majority of acute iron toxicity cases occur in children less than 5 years of age. Moreover, clinical hepatic injury is uncommon with most symptoms stemming from the intestinal tract (eg, nausea, vomiting, diarrhea). Therefore, physicians, particularly those who do not routinely treat pediatric patients, are often unfamiliar with hepatotoxicity related to iron overdose. Nevertheless, hepatotoxicity caused by acute iron poisoning is associated with a high mortality rate. We report a case of severe hepatic injury in an adult who overdosed on iron tablets with suicidal intent. Tests for other hepatotoxins (eg, acetaminophen), hepatatrophic viruses, and other causes of acute liver injury were negative. Although peak serum iron level (340 μg/dL) was significantly lower than that reported to cause hepatotoxicity (> 1,700 μg/dL), rapid and significant elevations in aminotransferases (>4,000 U/L), total bilirubin (5 mg/ dL), and prothrombin time (50 seconds) occurred within 48 hours. Treatment with deferoxamine was prompt and followed by empiric N-acetylcysteine once liver injury was apparent. The patient was minimally symptomatic and she eventually had a full recovery.

Original languageEnglish (US)
Pages (from-to)241-244
Number of pages4
JournalSouthern medical journal
Volume98
Issue number2
DOIs
StatePublished - Feb 1 2005

Fingerprint

Acute Liver Failure
Iron
Liver
Wounds and Injuries
Deferoxamine
Prothrombin Time
Acetylcysteine
Acetaminophen
Transaminases
Bilirubin
Poisoning
Nausea
Tablets
Vomiting
Diarrhea
Pediatrics
Viruses
Physicians
Mortality
Serum

Keywords

  • Acetylcysteine
  • Deferoxamine
  • Hepatotoxicity
  • Iron intoxication
  • Iron poisoning

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Acute liver failure due to iron overdose in an adult. / Daram, Sumanth Reddy; Hayashi, Paul H.

In: Southern medical journal, Vol. 98, No. 2, 01.02.2005, p. 241-244.

Research output: Contribution to journalArticle

Daram, Sumanth Reddy ; Hayashi, Paul H. / Acute liver failure due to iron overdose in an adult. In: Southern medical journal. 2005 ; Vol. 98, No. 2. pp. 241-244.
@article{0192bc76b4e0474fbcef2ce2f0369ec0,
title = "Acute liver failure due to iron overdose in an adult",
abstract = "The vast majority of acute iron toxicity cases occur in children less than 5 years of age. Moreover, clinical hepatic injury is uncommon with most symptoms stemming from the intestinal tract (eg, nausea, vomiting, diarrhea). Therefore, physicians, particularly those who do not routinely treat pediatric patients, are often unfamiliar with hepatotoxicity related to iron overdose. Nevertheless, hepatotoxicity caused by acute iron poisoning is associated with a high mortality rate. We report a case of severe hepatic injury in an adult who overdosed on iron tablets with suicidal intent. Tests for other hepatotoxins (eg, acetaminophen), hepatatrophic viruses, and other causes of acute liver injury were negative. Although peak serum iron level (340 μg/dL) was significantly lower than that reported to cause hepatotoxicity (> 1,700 μg/dL), rapid and significant elevations in aminotransferases (>4,000 U/L), total bilirubin (5 mg/ dL), and prothrombin time (50 seconds) occurred within 48 hours. Treatment with deferoxamine was prompt and followed by empiric N-acetylcysteine once liver injury was apparent. The patient was minimally symptomatic and she eventually had a full recovery.",
keywords = "Acetylcysteine, Deferoxamine, Hepatotoxicity, Iron intoxication, Iron poisoning",
author = "Daram, {Sumanth Reddy} and Hayashi, {Paul H.}",
year = "2005",
month = "2",
day = "1",
doi = "10.1097/01.SMJ.0000152546.05519.FE",
language = "English (US)",
volume = "98",
pages = "241--244",
journal = "Southern Medical Journal",
issn = "0038-4348",
publisher = "Lippincott Williams and Wilkins",
number = "2",

}

TY - JOUR

T1 - Acute liver failure due to iron overdose in an adult

AU - Daram, Sumanth Reddy

AU - Hayashi, Paul H.

PY - 2005/2/1

Y1 - 2005/2/1

N2 - The vast majority of acute iron toxicity cases occur in children less than 5 years of age. Moreover, clinical hepatic injury is uncommon with most symptoms stemming from the intestinal tract (eg, nausea, vomiting, diarrhea). Therefore, physicians, particularly those who do not routinely treat pediatric patients, are often unfamiliar with hepatotoxicity related to iron overdose. Nevertheless, hepatotoxicity caused by acute iron poisoning is associated with a high mortality rate. We report a case of severe hepatic injury in an adult who overdosed on iron tablets with suicidal intent. Tests for other hepatotoxins (eg, acetaminophen), hepatatrophic viruses, and other causes of acute liver injury were negative. Although peak serum iron level (340 μg/dL) was significantly lower than that reported to cause hepatotoxicity (> 1,700 μg/dL), rapid and significant elevations in aminotransferases (>4,000 U/L), total bilirubin (5 mg/ dL), and prothrombin time (50 seconds) occurred within 48 hours. Treatment with deferoxamine was prompt and followed by empiric N-acetylcysteine once liver injury was apparent. The patient was minimally symptomatic and she eventually had a full recovery.

AB - The vast majority of acute iron toxicity cases occur in children less than 5 years of age. Moreover, clinical hepatic injury is uncommon with most symptoms stemming from the intestinal tract (eg, nausea, vomiting, diarrhea). Therefore, physicians, particularly those who do not routinely treat pediatric patients, are often unfamiliar with hepatotoxicity related to iron overdose. Nevertheless, hepatotoxicity caused by acute iron poisoning is associated with a high mortality rate. We report a case of severe hepatic injury in an adult who overdosed on iron tablets with suicidal intent. Tests for other hepatotoxins (eg, acetaminophen), hepatatrophic viruses, and other causes of acute liver injury were negative. Although peak serum iron level (340 μg/dL) was significantly lower than that reported to cause hepatotoxicity (> 1,700 μg/dL), rapid and significant elevations in aminotransferases (>4,000 U/L), total bilirubin (5 mg/ dL), and prothrombin time (50 seconds) occurred within 48 hours. Treatment with deferoxamine was prompt and followed by empiric N-acetylcysteine once liver injury was apparent. The patient was minimally symptomatic and she eventually had a full recovery.

KW - Acetylcysteine

KW - Deferoxamine

KW - Hepatotoxicity

KW - Iron intoxication

KW - Iron poisoning

UR - http://www.scopus.com/inward/record.url?scp=14044273643&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=14044273643&partnerID=8YFLogxK

U2 - 10.1097/01.SMJ.0000152546.05519.FE

DO - 10.1097/01.SMJ.0000152546.05519.FE

M3 - Article

C2 - 15759960

AN - SCOPUS:14044273643

VL - 98

SP - 241

EP - 244

JO - Southern Medical Journal

JF - Southern Medical Journal

SN - 0038-4348

IS - 2

ER -